RSS
TwitterFacebook

Daytrana Patch Side Effects Linked to Reports of Skin Problems, Discoloration: FDA

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

Amid reports of problems with Daytrana patch involving permanent loss of skin color, federal drug regulators have issued new warnings for users of the skin patch used to treat Attention Deficit Hyperactivity Disorder (ADHD). 

In a drug safety communication issued on Wednesday, the FDA indicated that side effects of Daytrana Patch may include chemical leukoderma, which occurs when the skin loses color due to repeated exposure to certain chemicals. The agency said it will require the patch to carry new label warnings about the potential long-term risks.

Reviewing information submitted to the FDA Adverse Event Reporting System (FAERS), the agency found at least 51 cases of Daytrana patch chemical leukoderma reported from April 2006 to December 2014, and indicates that there are likely many more cases of which it is unaware. Some experts estimate that the agency only receives notice of about 1% to 10% of all actual adverse events experienced by prescription drug users.

According to the warning, the condition is not physically harmful, but it disfigures the victim. Reports of color loss have involved patches of skin up to eight inches in diameter. The condition occurs with repeated patch use and in the reports the FDA reviewed it can appear from two months to four years of Daytrana patch use.

“In most cases, the loss of skin color was limited to the areas around where the patch was rotated. However, a small number of patients also reported skin color changes on parts of the body where the patch was never applied,” the FDA warning indicates. “In all cases, the decreased skin color was permanent.”

The FDA urged patients or their caregivers to monitor for signs of skin color changes, particularly where the patch is applied. The agency also urged patients not to stop using the patch without first discussing it with a healthcare professional.

Daytrana Patch Problems

Daytrana (methylphenidate transdermal system) is a once-daily medicated patch, which was initially approved by the FDA in 2006 for treatment of ADHD. However, the medication has been linked to a number of potential health concerns in recent years.

In a January 2013 report by the Institute for Safe Medication Practices (ISMP), problems with Daytrana patch were reported in more than 1,000 cases involving young children in the second quarter of 2012 alone. According to the report, adverse events associated with Daytrana over the four calendar quarters ending in the second quarter of 2012, exceeded those associated with any other drug monitored by the group.

During that time period, out of all of the ADHD medications on the market, Daytrana accounted for only 3% of sales, but 99% of the complaints received by the FDA, leading ISMP reviewers to suggest that the FDA should consider issuing a Daytrana recall.

In most cases, parents complained that the adhesive patch did not come off correctly, which can lead to problems sticking the patch to a child and uneven absorption of the medication, methylphenidate. However, many of the complaints also suggested children were suffering potentially serious side effects of Daytrana.

Complaints included children suffering erythema, irritation, rashes, pruritus, burns, erosions, swelling vesicles, urticaria, and involuntary muscle movements. At least one case resulted in severe injury and hospitalization.

About half of the Daytrona problems identified were linked to drug administration problems, with many parents indicating that problems removing the adhesive backing led to the patch falling off or causing trouble with applying it to their child. There were also 89 cases of drug prescribing error.

The cases of involuntary movements were of particular concern, as in clinical trials there was at least one case where the child’s involuntary movements never resolved. The involuntary movements, often referred to as tardive dyskinesia, are a common complaint among some stimulants, but the ISMP report notes that health experts at the FDA are concerned that Daytrana tardive dyskinesia symptoms seem to appear more often than with other ADHD drugs.

The complaints are nothing new for Daytrana. The first distributor, Dublin, Ireland-based Shire, gave up on the product in 2010, after 10 Daytrana recalls were issued since it was first approved in the United States. The patch’s distribution was taken over directly by Noven Pharmaceuticals, which has issued two recalls since then, one in March 2011 and another in September 2011. The problems with the adhesive being stuck to the protective liner was frequently the cause of the recalls.

Additionally, in December 2013, the FDA issued another warning regarding a number of ADHD drugs, including Daytrana, linking them to long-lasting, and potentially dangerous, erections, known as priapism.

Tags: , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.